Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 4, 2022, 4:06 PM MDT for Granite County, Missoula County, Powell County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2022, 4:06 PM MDT (22:06 UTC)
- Expired
- Jul 4, 2022, 4:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Granite County, MT, Missoula County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 69 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:07 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114
WUUS55 KMSO 042206
SVRMSO
MTC039-063-077-042230-
/O.NEW.KMSO.SV.W.0008.220704T2206Z-220704T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
406 PM MDT Mon Jul 4 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Eastern Missoula County in west central Montana...
Northeastern Granite County in west central Montana...
West central Powell County in west central Montana...
* Until 430 PM MDT.
* At 406 PM MDT, a severe thunderstorm was located 12 miles west of
Drummond, moving north at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Drummond, Garnet, Hall and Bearmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4653 11319 4655 11351 4685 11342 4677 11312
TIME...MOT...LOC 2206Z 196DEG 27KT 4662 11339
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
885
WWUS55 KMSO 042222
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
422 PM MDT Mon Jul 4 2022
MTC039-063-077-042230-
/O.CON.KMSO.SV.W.0008.000000T0000Z-220704T2230Z/
Missoula MT-Granite MT-Powell MT-
422 PM MDT Mon Jul 4 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EASTERN MISSOULA...NORTH CENTRAL GRANITE AND SOUTHWESTERN POWELL
COUNTIES...
At 421 PM MDT, a severe thunderstorm was located 10 miles northwest
of Drummond, moving north at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Garnet and Bearmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4660 11335 4662 11349 4685 11342 4677 11312
TIME...MOT...LOC 2221Z 196DEG 27KT 4674 11334
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:14 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 4, 2:14 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Missoula MT 214 PM MDT Mon Jul 4 2022 .DISCUSSION...Low pressure continues to rotate across the region, helping to keep conditions unstable and moist. These are the ingredients that are currently producing thunderstorms across eastern Washington into the Panhandle of Idaho, and will also produce thunderstorms across western Montana and north central Idaho through the afternoon and evening. The area with the greatest threat for storm development will be along and north of Interstate 90 (across all of northwest Montana), as well as south of I-90 around the Missoula and Bitterroot valley into the Seeley Lake/Avon/Ovando region east to the Divide. That being said, thunderstorm chances will exist just about everywhere, but the aforementioned locations stand the greatest chance of being impacted by storms. Abundant lightning, in addition to heavy rainfall, will be the two main threats from any storm that develops today. Gusty outflow winds and small hail will also be possible. As this is a popular day for outdoor activities, we suggest keeping an eye on the radar and be alert to quickly changing conditions to keep you and your loved ones safe. Conditions will remain quiet for the first half of Tuesday, but will once again become unstable in the afternoon and evening as the region remains under the influence of the same area of low pressure. The same can also be said for Wednesday afternoon and evening as well. Expect temperatures to warm a few degrees each day, with highs returning to the mid to upper 80s by Wednesday. Southwest flow aloft with waves of energy passing through the region will continue into Friday. This should keep the pattern of scattered afternoon showers and thunderstorms going. Precipitation chances could linger into Saturday as both ECMWF and GFS show a shortwave trough impacting the area with more rain chances. GFS is much more robust with this system and would bring more substantial precipitation than the other operational models. Right now, a blended model solution with more modest precip chances seems to be the best bet. Beyond Saturday, the Pacific trough is expected to break down and the flow will shift more zonal with slight ridging over the Northern Rockies. Models differ on exactly where the ridge will set up and just how strong it will be. For now, it looks likely that the pattern will be turning drier into next week with warm temperatures in place. Temperatures will likely be above seasonal normals but extreme heat seems unlikely during this forecast period. Even the warmest ensemble members tend to top temperatures out in the lower 90s by next week. && .AVIATION... Showers and thunderstorms are expected area wide this afternoon and evening. Showers will be present until around 05/05z, with the best time for thunderstorms between 04/22z and 05/01z. Radar returns through the day have shown spotty showers across the area. With more instability during the afternoon hours, expect activity to turn more convective with storms possible. With storms that build, expect gusty winds, heavy rainfall, and small hail. There is a small probability (5%) that some areas will receive a storm of severe strength, with winds and hail being the threats to watch for. Expect ceilings to lower during the afternoon and evening with shower activity. Cloud cover will start to thin out again after 05/06z. Visibility could briefly fall with periods of heavy rain. Sustained winds will be on the light side but look for gusts of 25-35kts with passing showers. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Jul 4, 11:00 AM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1100 AM MDT MON JUL 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL CONNER 45.93N 114.13W
07/03/2022 E1.00 INCH RAVALLI MT PUBLIC
REPORT RECEIVED VIA FACEBOOK MENTIONING
QUARTER SIZE HAIL THAT RUINED THEIR GARDEN.
&&
JKSpecial weather statement, Jul 4, 2:12 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Missoula MT
212 PM MDT Mon Jul 4 2022
MTZ007-043-042045-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
212 PM MDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of east central
Missoula, northern Granite and west central Powell Counties through
245 PM MDT...
At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Ovando, or 15 miles northwest of Drummond, moving
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ovando and Garnet.
This includes Highway 200 between mile markers 36 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4680 11334 4686 11346 4706 11328 4693 11302
TIME...MOT...LOC 2011Z 228DEG 21KT 4685 11334
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 4, 3:12 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Missoula MT
312 PM MDT Mon Jul 4 2022
MTZ002-043-042145-
West Glacier Region MT-Potomac/Seeley Lake Region MT-
312 PM MDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of eastern Lake, north
central Missoula, south central Flathead and northwestern Powell
Counties through 345 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Ronan, or 24 miles southeast of Polson, moving north at
25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Condon and Salmon Prairie.
This includes Highway 83 between mile markers 36 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
&&
LAT...LON 4744 11360 4747 11383 4775 11375 4770 11337
TIME...MOT...LOC 2112Z 202DEG 22KT 4751 11371
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jul 4, 3:23 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Missoula MT
323 PM MDT Mon Jul 4 2022
MTZ007-042200-
Butte/Blackfoot Region MT-
323 PM MDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of eastern Powell
County through 400 PM MDT...
At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Helena, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elliston.
This includes Highway 12 Garrison to MacDonald Pass between mile
markers 23 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
&&
LAT...LON 4657 11232 4654 11230 4647 11231 4646 11232
4646 11248 4661 11234 4663 11230 4661 11230
4661 11229
TIME...MOT...LOC 2123Z 212DEG 12KT 4654 11233
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jul 4, 3:34 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Missoula MT
334 PM MDT Mon Jul 4 2022
MTZ006-007-042200-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
334 PM MDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of central Granite
County through 400 PM MDT...
At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Philipsburg, or 24 miles southwest of Drummond,
moving north at 25 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Granite
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
&&
LAT...LON 4630 11339 4634 11356 4659 11349 4658 11328
TIME...MOT...LOC 2134Z 193DEG 23KT 4639 11348
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jul 4, 3:59 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
359 PM MDT Mon Jul 4 2022
MTZ006-007-043-042230-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
359 PM MDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of northeastern Granite
and southwestern Powell Counties through 430 PM MDT...
At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Drummond, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Drummond, Hall and Bearmouth.
This includes Interstate 90 between mile markers 137 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
&&
LAT...LON 4647 11325 4651 11352 4680 11341 4672 11310
TIME...MOT...LOC 2158Z 196DEG 27KT 4658 11337
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:17 PM MDT | Special Weather Statement | MSO | Lake | 43 min |
| Jul 4, 2:12 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
| Jul 4, 3:12 PM MDT | Special Weather Statement | MSO | Lake | 33 min |
| Jul 4, 3:23 PM MDT | Special Weather Statement | MSO | Jefferson | 37 min |
| Jul 4, 3:34 PM MDT | Special Weather Statement | MSO | Granite | 26 min |
| Jul 4, 3:39 PM MDT | Areal Flood Advisory | MSO | Powell | 111 min |
| Jul 4, 3:59 PM MDT | Special Weather Statement | MSO | Granite | 31 min |
| Jul 4, 4:25 PM MDT | Areal Flood Advisory | MSO | Granite | 2 hr |
| Jul 4, 4:26 PM MDT | Special Weather Statement | MSO | Lincoln | 64 min |
| Jul 4, 4:29 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Powell | 31 min |
| Jul 4, 4:36 PM MDT | Special Weather Statement | MSO | Deer Lodge | 39 min |
| Jul 4, 5:48 PM MDT | Special Weather Statement | MSO | Powell | 27 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.